loading spinner
24194
Online Program

Adventures Online: London, the Story of a City

Journey through 2,000 years of history as our experts lead you on a live, virtual exploration of London! From the Romans to modern day, learn how this city has changed through the ages.
Rating (5)
Program No. 24194RJ
Length
5 days
Starts at
499
Online Program

Adventures Online: London, the Story of a City

Journey through 2,000 years of history as our experts lead you on a live, virtual exploration of London! From the Romans to modern day, learn how this city has changed through the ages.
Length
5 days
Starts at
499
Program No. 24194 RJ
No Dates
There are no dates available.
Enter your email address and we will contact you as soon as dates are available.
example@gmail.com

Notify me

At a Glance

Welcome to London, one of the most fascinating cities in the world! With our experts, trace more than 2,000 years of history during this live, online adventure that introduces you to the cultures and events that have shaped the city. Through virtual field trips led by your instructor, explore London’s Roman, Saxon and Medieval remains, hear stories of King Henry VIII, learn about London’s Great Fire, trace the influence of Victorian culture and much more. Learn how the River Thames has shaped the industry of the city, and get a sense of modern London during an online field trip to the Queen Elizabeth Olympic Park. Throughout your online adventures, you’ll take in insightful lectures and Q&A sessions with your expert instructors and enjoy an opportunity to get to know your fellow Road Scholars.

Best of all, you’ll…

  • Discover how the River Thames shaped London into the largest port in the world.
  • Join museum experts for a look into modern London’s cultural offerings and enjoy a virtual visit to the Queen Elizabeth Olympic Park.
  • Meet award-winning expert Ruth Polling who will share stories of London’s 2,000 year-old history during virtual walks through some of the city’s most historic neighborhoods.

General Notes

You’ll enjoy 2-3 hours of daily instruction, discussion and/or field trips, which includes sufficient breaks throughout the program. This online program is through Zoom, an easy-to-use web video service that includes closed captioning. All you need is an Internet connection and your computer. We’ll provide a how-to guide to make sure you’ll have a hassle-free experience. This session is offered live only and will not be available on demand. Please review the daily itinerary for start and end times to ensure you won’t miss a minute of this live experience. All times are listed in the EASTERN time zone. If you live in a different time zone, please adjust your schedule accordingly.
Visit the Road Scholar Bookshop
You can find many of the books we recommend at the Road Scholar store on bookshop.org, a website that supports local bookstores.
A Child of the Jago
by Arthur Morrison
Powerful 19th Century fiction telling the story of a child growing up in the Old Jago – one of the worst slums in 19th Century London.
London: The Illustrated History
by Cathy Ross and John Clark
Great one volume introduction to London’s history from the Thames Valley area before London’s foundation to plans for 2012 Olympic Games. Good for historic images, maps and infographics
London The Biography
by Peter Ackroyd
Ackroyd’s description of London as a body – a living organism whose past continues to affect the lives of its residents. Covering everything from the history of silence, to drink and London childhoods.
The English Reformation,1530-1570
by W. J. Sheils
Good short summary of the English Reformation designed for students.
The Making of Modern London
by Gavin Weightman and Steve Humphries
History of London from 1815 to the modern day. The overarching narrative is supplemented with personal accounts by Londoners over the past 200 years which bring the story alive.
Greater London: The Story of the Suburbs
by Nick Barratt
Hugely detailed but very readable account of the development of London from the Roman’s one square mile to over 600 square miles today.
London Stories
by Jerry White (Editor)
Collection of 26 stories capturing the essence of London through time. Includes work by Charles Dickens, Arthur Conan Doyle, Muriel Spark and a host of famous and lesser known authors.
https://www.theguardian.com/travel/gallery/2014/aug/28/london-maps-a-unique-view-of-the-capital-through-classic-cartography
by
Great collection of maps from 17th to the 20th Centuries which taken together give a good indication of the geography and spread of the city in each century.
http://blogs.casa.ucl.ac.uk/2014/05/07/london-in-time-a-londons-evolution-animation-3/
by Polly Hudson/Bartlett Centre for Advanced Spatial Analysis (UCL)
7 minute animation which shows the development of London by mapping the road network and preserved buildings from each different era of London’s history – fascinating to watch.
Citizens of London: The Americans Who Stood with Britain in Its Darkest, Finest Hour
by Lynne Olson
Although focused on three famous Americans who lived and worked in London during World War Two this brilliantly readable account provides great insights into life for ordinary Londoners during the war.
Print All
Map details are not available for this location.
View Map
Expand All
5 days
DAY
1
Orientation & Introductions, Overview, Early London
From the comfort of your own home.

Activity note: All times noted are Eastern Time. Today’s session will begin at 1:00 p.m. and end at 4:00 p.m.

Afternoon: 1:00 p.m. Welcome. With our Instructor Ruth Polling, we will review the program schedule and answer any questions you have. We’ll also have a brief review of Zoom protocols. 1:15 p.m. Lecture (60 minutes). Ruth Polling will chart the development of London from a port on the fringes of the Roman Empire, through its rapid 19th century expansion to today’s cultural and financial center. Ruth will navigate the geography of the city to set the scene for our story. 2:15 p.m. Break (15 minutes). 2:30 p.m. Introductions (30 minutes). We will greet one another and hear what brings each of us “virtually” to London. 3:00 p.m. Virtual field trip (45 minutes). With Ruth Polling, we’ll take a virtual walk through London’s Roman, Saxon, and medieval remains. On the surface, the City of London is a 21st century financial center. We will encounter the 2,000 years of history hidden among the modern skyscrapers. Among the highlights, we will learn the story of the Roman Temple of Mithras, lost for 1,600 years before its rediscovery on a bombsite in 1954; the Saxon church of All Hallows; and the most powerful symbol of medieval kingship, the Tower of London. 3:45 p.m. Wrap-up (15 minutes). We will have an opportunity to ask any remaining questions and plan for tomorrow. 4:00 p.m. Today’s online session will end.

DAY
2
The Reformation, The Great Fire & Its Legacy
From the comfort of your own home.

Activity note: All times noted are Eastern Time. Today’s session will begin at 1:00 p.m. and end at 4:00 p.m.

Afternoon: 1:00 p.m. Virtual field trip (70 minutes). We will set out on a virtual field trip to understand the impact of the Reformation on London. King Henry VIII’s desire for a divorce plunged London into 30 years of turmoil: changing the religious, social, political, and economic life of the city forever. From violent religious debates outside St. Paul’s Cathedral, to Smithfield where Protestants were burnt at the stake for their faith, to a Tudor mansion in a former monastery, we will explore places at the very center of England’s religious transformation. 2:10 p.m. Lecture (20 minutes). The Great Fire of London in 1666 destroyed 52 major halls, 87 churches, St. Paul’s Cathedral, and 13,200 dwellings, leaving around 100,000 Londoners homeless. Ruth will trace the course of the four days in September that destroyed London. 2:30 p.m. Break (15 minutes). 2:45 p.m. Lecture (30 minutes). Antony Robbins — broadcaster, former Communications Director at the Museum of London, and our guest lecturer — will discuss the impact of the Great Fire of London. What lessons were learned? How did the capital rebuild? And why is this 17th century event so deeply burnished into the consciousness of Londoners to this very day? Antony will present his unique perspective on this tumultuous event that occurred during an already turbulent period in British history. 3:15 p.m. Interactive discussion with Q&A (30 minutes). Antony will engage in a discussion focusing on the long-term impact of the Great Fire, how it shaped the city, and its enduring folklore legacy. 3:45 p.m. Wrap-up (15 minutes). We will have an opportunity to ask any remaining questions and plan for tomorrow. 4:00 p.m. Today’s online session will end.

DAY
3
The River Thames, The Docks, Victorian London
From the comfort of your own home.

Activity note: All times noted are Eastern Time. Today’s session will begin at 1:00 p.m. and end at 4:00 p.m.

Afternoon: 1:00 p.m. Lecture (30 minutes). London has always been a port city but in the 18th century, the volume of trade through the port exploded. Between 1700 and 1770, the commerce of the Port was nearly doubled and from 1770 to 1795, it doubled again. Ruth will explain how London became the center of world trade and the impact this had on the London and the rest of the world. 1:30 p.m. Virtual field trip on video (30 minutes). Our exploration will take us along the river at the heart of London’s story: the River Thames. We will set off from the borough of Westminster — the center of “royal” London and home of Westminster Abbey, and the Palace of Westminster where Parliament sits. Heading past the Tower of London and Tower Bridge, we will reach London’s docklands and learn the story of how the river made London the largest port in the world. 2:00 p.m. Break (15 minutes). 2:15 p.m. Lecture (60 minutes). Victorian London was the wealthiest city on earth, yet many of its people lived in terrible poverty. Ruth will examine the “other” London of the 19th century: one of misery, slums, and child labor. We will hear how the work of figures as diverse as Charles Dickens and Florence Nightingale shone a spotlight on these social problems and provided a catalyst for change. 3:15 p.m. Interactive discussion with Q&A (30 minutes). We will focus on London’s rapid 19th century growth and the impact on both rich and poor Londoners. 3:45 p.m. Wrap-up (15 minutes). We will have an opportunity to ask any remaining questions and plan for tomorrow. 4:00 p.m. Today’s online session will end.

DAY
4
Kensington, Victoria & Albert Museum, Blitz, 2012 Olympics
From the comfort of your own home.

Activity note: All times noted are Eastern Time. Today’s session will begin at 1:00 p.m. and end at 4:00 p.m.

Afternoon: 1:00 p.m. Virtual field trip (45 minutes). As we “walk” through Kensington, we will discover how the wealth and confidence of London in the 19th century turned it into a major cultural capital. Making our way from Kensington Palace via the Royal Albert Hall, Imperial College, and the Natural History Museum, we will get an up-close look at the amazing institutions and beautiful buildings of Victorian London. 1:45 p.m. Lecture (30 minutes). With guest lecturer Anna Warrillow, former Curator at the Victoria and Albert Museum, we will learn about the V&A. Anna will address the foundation of the Museum, what it tells us about Victorian attitudes to culture and education, and the artists who contributed to this magnificent building. 2:15 p.m. Interactive discussion with Q&A (30 minutes). Anna will stay with us for a discussion focusing on the Victorians and their contributions to making London a cultural and educational capital. 2:45 p.m. Break (15 minutes). 3:00 p.m. Virtual field trip (45 minutes). On this virtual “walk” we will explore the streets of Westminster to learn about London during the Second World War. We will go from the center of decision-making at the Churchill War Rooms to discover the role of the Royal family and the experiences of ordinary Londoners during the Blitz. We will see that reminders of World War II are still visible today. 3:45 p.m. Wrap-up (15 minutes). Ruth will introduce the 2012 Olympic Games Opening Ceremony we will view independently this evening and explain the schedule for our final day. 4:00 p.m. Today’s online session will end.

Evening: The Complete London 2012 Olympic Games Opening Ceremony is available free for independent viewing this evening. Go to this link: https://www.youtube.com/watch?v=4As0e4de-rI

DAY
5
Olympic Park, Immigration, Diversity & the Future
From the comfort of your own home.

Activity note: All times noted are Eastern Time. Today’s session will begin at 1:00 p.m. and end at 4:00 p.m.

Afternoon: 1:00 p.m. Interactive discussion with Q&A (30 minutes). We will focus on the 2012 Olympic Games Opening Ceremony and the image of modern London it projected to the world. How accurate was it? What was included and what was missing from the story of London it presented? 1:30 p.m. Virtual field trip (60 minutes). We will head out to the Queen Elizabeth Olympic Park in Stratford East London to see how the area has developed since 2012. The Olympic Games provided an opportunity to re-develop one of the poorest areas of London with new housing, transport, community, cultural, and sporting facilities all set within the beautifully landscaped Olympic Park. We’ll learn how the Victoria and Albert Museum, University College London, and Sadler’s Wells Theatre are opening up new sites in the Park to create London’s newest cultural district. 2:30 p.m. Break (15 minutes). 2:45 p.m. Lecture (45 minutes). Immigrants have been settling in London for centuries. Today, more than a third of Londoners were born outside the UK, making this one of the most ethnically diverse cities on earth. Ruth will examine the history of immigration and the contributions immigrants have made to London from French Huguenots in the 16th century to east London’s Bangladeshi community today. 3:30 p.m. Wrap-up (30 minutes). Ruth will conduct our final session as we enjoy the libations of our choice and say our farewells. 4:00 p.m. This concludes our program.






Your Well-Being is Our #1 Priority

We’re committed to making your experience as safe and enjoyable as possible.

See Our Safety Roadmap
Enroll With Confidence
Important registration tip:
If you want to attend the live lecture, please do not wait until the last minute to enroll.
If you enroll after a lecture is complete, we’ll send you a recording of the event.